Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 422, NWS Birmingham, AL

September 16, 2009Chilton County, Coosa County, Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 16, 2009, 12:23 PM CDT for Chilton County, Coosa County, Elmore County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2009, 12:23 PM CDT (17:23 UTC)
Expired
Sep 16, 2009, 1:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chilton County, AL, Coosa County, AL, Elmore County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 10:12 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 16, 10:12 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CDT WED SEP 16 2009

.UPDATE...FOR MORNING DISCUSSION.

&&

.DISCUSSION...

MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A
FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE
STATE.  THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS
MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE.  THIS WILL AGAIN
INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL.  WITH THE
SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN
OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME
MINOR LOCALIZED FLOODING.  BEYOND THAT...I AM GOING TO INTRODUCE
THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON.
LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW
VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE.
THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE
LOWER LEVELS LIKE WE SEE THIS MORNING.  ITS NOT A TON...BUT IT IS
ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD
REACH 40-45 MPH LATER THIS AFTERNOON.

ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF
DEGREES.  REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT
SHORTLY.

&&

.AVIATION...12Z TAF DISCUSSION.

WEATHER PATTERN WILL REMAIN THE SAME OVER THE NEXT 24 HOURS.
ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
NUMEROUS AS TEMPERATURES WARM THROUGH THE DAY. LOCATION AND TIMING
TOO UNCERTAIN TO INCLUDE ANYTHING BEYOND VCTS AT THIS TIME AT ANY
TERMINAL. THE MAJORITY OF ACTIVITY WILL OCCUR BETWEEN 18 AND
00Z...WITH HEAVY RAINFALL AND BRIEF GUSTY WINDS POSSIBLE WITHIN
STRONGER STORMS. AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL
GRADUALLY WEAKEN AND DIMINISH IN COVERAGE...BUT AT LEAST A FEW
SHOWERS AND POSSIBLY A THUNDERSTORM WILL LINGER OVERNIGHT. CEILINGS
THRU THE PERIOD...EXCEPT WITHIN SH/TS ACTIVITY...SHOULD REMAIN AT
MVFR OR BETTER.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/14
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT WED SEP 16 2009

ALZ011>015-017>050-171542-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1042 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON
BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH.  THE
MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT
THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE
ACROSS CENTRAL ALABAMA.

ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT.
THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL
DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Sep 16, 11:51 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CDT WED SEP 16 2009

ALZ042-044-161730-
LOWNDES-MONTGOMERY-
1151 AM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES
UNTIL 1230 PM CDT...

AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF HAYNEVILLE...MOVING NORTHEAST AT 25
MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CANTELOUS.
  DANNELLY FIELD.
  MAXWELL AIR FORCE BASE.
  MONTGOMERY.
  AUBURN UNIVERSITY IN MONTGOMERY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:14 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery2 hr
Sep 16, 1:36 PM CDTFlash Flood WarningBMXMontgomery3 hr
Sep 16, 1:57 PM CDTTornado WarningBMXAutauga33 min
Sep 16, 1:59 PM CDTFlash Flood WarningBMXLowndes, Montgomery3 hr
Sep 16, 2:29 PM CDTTornado WarningBMXAutauga23 min
Sep 16, 3:25 PM CDTAreal Flood AdvisoryBMXEtowah110 min
Sep 16, 4:01 PM CDTSevere Thunderstorm WarningBMXHale44 min
Sep 16, 5:32 PM CDTAreal Flood AdvisoryBMXGreene, Marengo, Sumter3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.